Hail, Carroll
- When
- March 9, 7:40 PM CST
- Where
- Carroll County, 3.68 mi NNE of Oak Grove
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.497, -93.400
Strong to severe thunderstorms developed over northeastern Oklahoma and southwestern Missouri during the evening of the 9th, along and ahead of a cold front that was moving into the area from the north. A moderately unstable air mass ahead of the front, coupled with strong deep layer wind shear, supported the development of supercell thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed over northeastern Oklahoma and southwestern Missouri during the evening of the 9th, along and ahead of a cold front that was moving into the area from the north. A moderately unstable air mass ahead of the front, coupled with strong deep layer wind shear, supported the development of supercell thunderstorms. These storms moved southeast across northwestern Arkansas, and then by late evening had evolved into a line of thunderstorms across west central Arkansas. The strongest storms produced hail up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 9, 5:49 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 549 PM CST Thu Mar 9 2017 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Scattered thunderstorms will remain possible this evening and push south overnight as frontal boundary moves through the region. Greater potential continues to look like Northwest Arkansas through 06z and will thus continue tempo groups through this time period. Behind the front...breezy westerly winds becoming northerly winds are expected with mostly clear skies for Northeast Oklahoma. To the south and east...MVFR ceilings look to be possible late tonight into early Friday morning for Northwest Arkansas and Southeast Oklahoma before clearing out. During the day Friday...breezy northeasterly winds and some scattered high clouds are forecast over the CWA. && .PREV DISCUSSION... /Issued 316 PM CST Thu Mar 9 2017/ DISCUSSION... The main forecast challenges today are: 1) Tstorm coverage and severe potential this afternoon and tonight, 2) Rain chances and the potential for some wintry weather Saturday and Saturday evening with the next storm system, and 3) Temps/precip chances next week given considerable model run to run inconsistencies. Storms should fire this afternoon mostly likely near the intersection of a surface trough and an outflow boundary from ongoing storms that tracked across SE KS and now into W MO. Deep layer shear is sufficient for organized rotating updrafts, as indicated by the updraft helicity tracks in the HRRRX and our local model. Storms will track generally southeast toward NW AR or possibly as far NE OK late this afternoon and into the evening. High LCLs due to high T/Td spreads would tend to limit any tornado potential, at least early on, but conditions could improve this evening if storms remain cellular long enough. A more southeast motion would improve storm-relative low level flow in this environment. Any supercell that can develop could produce some very large or giant hail. Eventually, storms are expected to become a multicellular line or cluster and move southeast later on tonight and transition toward a damaging wind threat. Other development is possible along the surging back door front later tonight back into E OK. However, by this time the front should undercut any storms that are generated along it and would thus reduce the severe threat. After a quieter and cooler day Friday behind the front, an upper storm system is expected to drop southeast over the central Plains on Saturday. Low-mid level cold frontogenesis combined with broad QG lift from the storm system will bring widespread rain to start the weekend to the region. Thermal profiles are expected to get cold enough by late Saturday and into Saturday evening to allow the rain to change over to a wintry mix across portions of NW AR, especially in the higher terrain, before the precip comes to an end by mid evening or so. It is not out of the question we could see up to an inch of snow/sleet accumulation in the higher terrain of Madison and eastern Carroll counties. The general idea of a more amplified western CONUS ridge and eastern CONUS trough next week is still there. This pattern should maintain an overall cooler than average regime for much of next week. However, the medium range models have had poor run to run consistency regarding the details, such as frontal timing, and precip potential. For instance, yesterday's 12Z Euro run had the next front thru our area Monday and indicated that a warming trend would begin about midweek as the trough began to lift out and was drier. Today's run is slower with the early week front and more reluctant to progress the pattern east, slowing the warm up. In addition, there is more moisture in the NW flow baroclinic zone which could bring brief periods of some light precip. Given lower confidence, I have elected to stay closer to consensus on temps and keep PoPs low. More adjustments to the forecast will be needed when details will get ironed out better in the future. Lacy && .PRELIMINARY POINT TEMPS/POPS... TUL 41 58 44 46 / 30 10 30 90 FSM 53 64 40 43 / 50 10 20 90 MLC 51 64 46 51 / 30 10 20 90 BVO 38 55 41 47 / 30 10 40 90 FYV 42 57 37 41 / 70 10 20 90 BYV 41 54 34 38 / 80 10 20 90 MKO 47 62 43 46 / 50 10 20 90 MIO 38 53 38 43 / 50 10 40 90 F10 46 61 46 49 / 30 10 20 90 HHW 60 67 46 55 / 30 20 20 70 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION...20
Hazardous Weather Outlook National Weather Service Tulsa OK 452 PM CST Thu Mar 9 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101130- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 452 PM CST Thu Mar 9 2017 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This evening and Tonight. TORNADO. RISK...Limited. AREA...Extreme northeast Oklahoma and far northwest Arkansas. ONSET...Late afternoon through mid evening. SEVERE THUNDERSTORM. RISK...Significant. AREA...Northeast Oklahoma and northwest Arkansas. ONSET...Ongoing...ending after midnight. AREA AT GREATEST RISK... . HEAVY RAIN. RISK...Limited. AREA...Far northwest Arkansas. ONSET...Mid to late evening. SIGNIFICANT WINDS. RISK...Limited. AREA...All eastern Oklahoma and far northwest Arkansas. ONSET...Ongoing. FIRE WEATHER DANGER. RISK...Limited. AREA...Generally along and west of a line from Nowata to McAlester. ONSET...Ongoing...improving after sunset. DISCUSSION... Scattered severe storms are ongoing across southeast Kansas and southwest Missouri with additional development expected into far northeast Oklahoma this evening. Storms will initially remain discrete and capable of very large hail with a limited risk of tornadoes. During the mid to late evening hours the storms are likely to congeal into a larger thunderstorm complex as they develop east and southeast. This will transition the primary severe weather risk to locally damaging winds. The severe weather risk is expected to diminish during the late evening hours with storms weakening below severe limits after midnight. Fire weather concerns will also continue until sunset across portions of eastern Oklahoma. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...No Hazards. SATURDAY...Winter Weather Potential. SUNDAY through WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Cooler temperatures will overspread the region Friday and more so on Saturday as widespread rain and a stronger cold front move through the region. Temperatures across the higher terrain of far northwest Arkansas may cool sufficiently to allow for light snow accumulations by early Sunday morning. Dry and cool weather will then prevail through the middle of next week. weather.gov/tulsa Contains additional information.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
650 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 1 E AFTON 36.69N 94.94W
03/09/2017 E1.00 INCH OTTAWA OK BROADCAST MEDIA
&&
DMJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
657 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 1 E AFTON 36.69N 94.94W
03/09/2017 E1.75 INCH OTTAWA OK STORM CHASER
&&
DMJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
708 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 5 S FAIRLAND 36.68N 94.85W
03/09/2017 E1.75 INCH OTTAWA OK TRAINED SPOTTER
GOLFBALL SIZE HAIL AT THE INTERSECTION OF 125 AND 59,
NORTH OF COPELAND.
&&
AEJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
728 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 6 E GROVE 36.59N 94.66W
03/09/2017 E1.25 INCH DELAWARE OK STORM CHASER
&&
DMJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
732 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 6 NE GROVE 36.65N 94.69W
03/09/2017 E1.75 INCH DELAWARE OK PUBLIC
GOLFBALL SIZE HAIL IN CAYUGA.
&&
AEJSpecial Weather Statement National Weather Service Tulsa OK 732 PM CST THU MAR 9 2017 OKZ062-063-068-100200- Cherokee OK-Delaware OK-Mayes OK- 732 PM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELAWARE... SOUTHEASTERN MAYES AND NORTH CENTRAL CHEROKEE COUNTIES UNTIL 800 PM CST... At 731 PM CST, a strong thunderstorm was located over Sportsmen Acres Community, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Chouteau... Locust Grove... Rose... Sportsmen Acres Community... Murphy... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A severe thunderstorm watch remains in effect until 1100 PM CST for northeastern and east central Oklahoma. LAT...LON 3618 9534 3627 9530 3626 9494 3605 9498 TIME...MOT...LOC 0131Z 280DEG 29KT 3622 9526
The Springfield radar (KSGF), 82 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
14 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681008, 681009, 681010, 681011, 681012, 681013, 681014, 681015, 681016, 681017, 690522, 681018, 681019, 681020.